Women on Antiepileptic Medications May Not Know It's Harmful
71,000 Females on Antiepileptic Medications May Not Know It is Harmful to Unborn Babies
Since 1966 the Ministry of Health have known that antiepileptic medications have caused congenital effects on babies during pregnancy.
Last year nearly 71,000 female patients were dispensed antiepileptic medications. Mrs Denise Astill, Executive Officer, Foetal Anti-Convulsant Syndrome New Zealand (FACS NZ) states, “A lot of females do not even know they are possibly on an antiepileptic medication, as they can be used for not only epilepsy, but also mental health conditions or pain management. Which begs the question, how many of those females were given informed consent around their medications?”
In 1975, sodium valproate, also known as Epilim, the antiepileptic medication that causes the most harm to a foetus was introduced to New Zealand. Research shows that up to four in ten babies, exposed to sodium valproate in the womb could have cognitive and/or physical disabilities. Sodium valproate has caused harm to at least 11 babies last year, almost 300 in the last 10 years, with close to 1200 over the last 40 years.
As of April 2017 ACC has spent over $3 million supporting babies, children, and adults, affected by exposure to sodium valproate during pregnancy. Those affected will require support and assistance for the rest of their life.
FACS NZ would like to work with the Minister of Health on how we can get the thousands of people who have been harmed due to exposure to antiepileptic medications during pregnancy the diagnosis they desperately need, get the proper supports in place, get a formal apology from those accountable, and move positively forward to ensure this sort of incidence doesn’t happen again.
An ACC FACS Prevention launch happened yesterday for booklets for both healthcare professionals and patients on benefits and risks of taking antiepileptic medicines for females. These are available from www.acc.co.nz/treatmentsafety.
FACS NZ would like to state, please do not stop taking your medication without speaking to a healthcare professional.
You can find out more at: Website: www.facsnz.com, Facebook: www.facebook.com/facsnz,